Indiana, 2008Tornado in Indiana, September 4, 2008
September 4, 2008 · NWS LOT · 1 event in 1 county or zone
During the afternoon hours of September 4th, the remnants of what once was hurricane Gustav moved northeast across northwest Indiana. Several bands of rain moved through the area with some convective cells.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $5,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon hours of September 4th, the remnants of what once was hurricane Gustav moved northeast across northwest Indiana. Several bands of rain moved through the area with some convective cells. One of these cells produced a brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 4, 1:53 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 4, 1:53 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
253 PM CDT THU SEP 4 2008
.DISCUSSION...
253 PM...SFC LOW NEAR STL CONTINUES TO LIFT NORTHEAST AND APPEARS
TO BE SLOWLY INCREASING ITS SPEED NOW MOVING NORTHEAST AT ABOUT 20
MPH. BACK EDGE OF THE RAIN IS STEADILY MOVING NORTH ACROSS CENTRAL
IL. HAVE TIMED THIS BACK EDGE INTO THE SOUTHERN CWA BY 23Z OR SO.
THE TREND TO LOWER QPF FROM HPC THIS MORNING NOW MATERIALIZING...
THOUGH A HEAVIER BAND APPEARS TO BE SETTING UP FROM JUST NORTHWEST
OF PIA INTO LASALLE COUNTY. WHILE SOME ISOLATED AREAS MAY STILL SEE
3 TO 4 INCHES OF RAIN...EXPECT STORM TOTAL AND BASIN AVERAGE AMOUNTS
OF 2 INCHES OR LESS. AS THIS LOW CONTINUES TO LIFT NORTHEAST...
EXPECT THE HEAVIEST OF THE QPF TO BE ENDING DURING THE EARLY/MID
EVENING HRS AND HAVE GONE DRY AFTER MIDNIGHT ACROSS MUCH OF THE
WESTERN AND CENTRAL CWA. NO FLOODING PROBLEMS HAVE BEEN REPORTED
THUS FAR AND STORM TOTAL RADAR ESTIMATES SINCE 13Z THIS MORNING SHOW
LESS THAN AN INCH OVER MANY PARTS OF THE CWA WITH UP TO 1.5 INCHES
ACROSS THE SOUTHWESTERN CWA.
WHILE A FEW BREAKS IN THE RAIN HAVE DEVELOPED ACROSS NORTHWEST
INDIANA...VISIBLE SAT IMAGES SHOW A RATHER THICK OVC DECK ACROSS
MUCH OF EASTERN IL...LIFTING NORTHEAST ACROSS NORTHWEST INDIANA.
WITHOUT MUCH SUNSHINE TO AID SFC BASED INSTABILITY/CONVECTION...
THREAT OF ANY SVR STORMS THRU THE EVENING APPEARS TO BE LIMITED/LOW.
AS THIS LOW FINALLY LIFTS NORTHEAST TONIGHT AND FRIDAY...THE UPPER
TROF/LOW OVER THE NORTHERN PLAINS BEGINS TO SHIFT EAST AND OPEN. A
WEAK SHORTWAVE LIFTS NORTHEAST ACROSS THE WESTERN LAKES FRIDAY NIGHT
INTO SATURDAY MORNING ALONG THIS UPPER TROF. BEST CHANCE OF SHOWERS
STAYS NORTHWEST AND NORTH OF THE CWA WITH THIS FEATURE AND HAVE
MAINTAINED A DRY FORECAST. THE UPPER TROF CONTINUES TO FLATTEN WITH
TIME INTO SATURDAY AND SUNDAY WITH SEVERAL RIPPLES MOVING ACROSS THE
MIDWEST/WESTERN LAKES. ANY ONE OF THESE MAY TRIGGER A FEW SHOWERS
BUT AT THIS POINT WILL NOT MAKE ANY MAJOR CHANGES TO GOING FORECAST
WITH THE BEST CHANCE OF PRECIP ON SUNDAY.
THEN A COLD FRONT ARRIVES SUNDAY NIGHT INTO MONDAY. BOTH THE GFS AND
ECMWF ARE IN GOOD AGREEMENT WITH RAIN DEVELOPING BY MONDAY MORNING
WITH MONDAY LOOKING RATHER WET. FOR NOW WILL GO WITH HIGH CHANCE
POPS BUT ANTICIPATE HIGHER POPS FOR THIS PERIOD AS IT APPROACHES.
ALSO LOWERED HIGH TEMPS FOR MONDAY ..WHICH MAY END UP BEING MUCH
COOLER THEN CURRENTLY EXPECTED. HIGH PRESSURE BUILDS IN MONDAY NIGHT
INTO TUESDAY WITH THE FIRST TOUCH OF FALL-LIKE WEATHER AS LOWS MAY
DROP INTO THE MID/UPPER 40S BY TUESDAY MORNING. HAVE NOT GONE THAT
COOL YET AS CLOUD/PRECIP TIMING TOO UNCERTAIN AT THIS DISTANCE. HAVE
TRENDED TOWARD THE WARMER HPC/ECMWF BY WEDNESDAY AND EVEN THE GFS
SHOWS A QUICK WARMING TREND...JUST 12-18HRS LATER. CMS
&&
.AVIATION...DISCUSSION REGARDING 18Z TAFS...
RADAR/SATLT LOOPS INDICATE CENTER OF LOW PRESSURE OVR E CNTRL MO AT
17Z...ABOUT 70 MI SW OF STL. THIS LOW WILL MOVE NEWD TO NRN
IND...NR SBN BY 06Z. AS IT DOES...BANDS OF MDT TO OCNLLY HVY RAIN
WILL CONTINUE TO LIFT NWD ACROSS RGN. MOST CONCENTRATED AREA OF
HEAVIER RAIN NOW EXTENDS FROM NR JOT SWWD THRU PIA TO NR UIN.
EXPECT THIS TO BE AXIS OF MOST PERSISTENT IFR CIGS/VIS.
HOWEVER...DUE TO BANDED NATURE OF PCPN FURTHER N...ACROSS RFD-CHI
AREAS...WILL FCST MVFR CIGS/VIS WITH OCNL LWRG TO IFR. MORE
CONTINUOUS IFR CONDS EXPECTED THIS EVENING AS MAIN CORE OF PCPN ASSD
WITH LOW LIFTS ACROSS AREA AND SFC TEMPS COOL A DEGREE OR TWO.
AS LOW PASSES OFF TO E THIS EVENING...PCPN TO END FROM SW-NE.
HOWEVER...RESIDUAL IFR CIGS EXPECTED TO LINGER INTO ERLY FRI
MRNG...THEN BEGIN TO LIFT AND SCT OUT AS DRIER AIR ADVECTS IN FROM
NW AND LLVL MIXING TAKES PLACE.
NELY SFC WINDS TO INCR LATE THIS AFTN AND EVENING AS LOW PRES CENTER
NEARS...THEN WINDS TO BACK INTO NW BY 06Z AS SYS MOVES INTO SRN LWR
MI. WINDS GENLY NR 15 KTS...BUT SOME GUSTS AOA 20 KTS LIKELY LOATER
THIS AFTN AND EVENING.
MERZLOCK
&&
.MARINE...
130 PM CDT
A LOW PRESSURE CENTER OF 29.55 INCHES LOCATED JUST SOUTHWEST OF ST.
LOUIS MISSOURI WILL MOVE ACROSS NORTHERN INDIANA TO NEAR SAGINAW
MICHIGAN BY FRIDAY MORNING. THIS LOW WILL PRODUCE INCREASED
NORTHEASTERLY WINDS ACROSS LAKE MICHIGAN THROUGH ABOUT MIDNIGHT. AS
THE LOW HEADS OFF ACROSS LOWER MICHIGAN OVERNIGHT...WINDS WILL BACK
INTO THE NORTHWEST...THEN BEGIN TO DIMINISH SOMEWHAT. FRIDAY
AFTERNOON...WINDS WILL SUBSIDE CONSIDERABLY AS A WEAK RIDGE OF HIGH
PRESSURE AVERAGING 30.00 INCHES BUILDS ACROSS THE WESTERN GREAT
LAKES. FRIDAY NIGHT THROUGH SATURDAY...A LARGER AREA OF HIGH
PRESSURE NEAR 30.15 INCHES IS FORECAST TO BUILD FROM THE CENTRAL
PLAINS STATES...ACROSS THE MID MISSIPPI VALLEY. THIS WILL KEEP
WINDS RATHER LIGHT OVER THE WEEKEND WITH DIRECTION BACKING FURTHER
FROM NORTHWESTERLY ON FRIDAY INTO THE SOUTHWEST BY SATURDAY.
MERZLOCK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY FOR THE NEARSHORE WATERS UNTIL 4 PM
FRIDAY AFTERNOON.
&&Hazardous weather outlook, Sep 4, 3:30 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT THU SEP 4 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
052130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT THU SEP 4 2008 /530 PM EDT THU SEP 4 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
HEAVY RAIN AND MINOR FLOODING.
AREAS AFFECTED AND TIMING:
PERIODS OF HEAVY RAIN WILL OCCUR THROUGH THE EARLY THIS EVENING.
DISCUSSION:
RAIN WILL FALL HEAVILY AT TIMES THIS EVENING...WITH STORM TOTAL
RAINFALL AMOUNTS OF ONE TO THREE INCHES LIKELY BY THE TIME THE
RAIN ENDS BY MID EVENING. THIS HEAVY RAINFALL COULD RESULT IN
SOME MINOR FLOODING AND PONDING OF WATER ON ROADWAYS.
THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS TONIGHT ALONG
THE ILLINOIS AND INDIANA SHORES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE INDIANA
SHORE OF LAKE MICHIGAN THROUGH LATE FRIDAY EVENING.
THERE IS ALSO A CHANCE OF THUNDERSTORMS SUNDAY INTO
MONDAY...THEN AGAIN WEDNESDAY NIGHT INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-052130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
430 PM CDT THU SEP 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT.
HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT WILL CONTINUE ACROSS
THE ILLINOIS AND INDIANA NEARSHORE WATERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED OVER THE
ILLINOIS AND INDIANA NEARSHORE WATERS THROUGH FRIDAY AFTERNOON.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-052130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
430 PM CDT THU SEP 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
IZZI
In the hours before
Special weather statement, Sep 4, 1:00 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
200 PM CDT THU SEP 4 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-042100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
200 PM CDT (300 PM EDT) THU SEP 4 2008
...PERIODS OF HEAVY RAIN WILL CONTINUE THROUGH THIS EVENING...
BANDS OF HEAVY RAIN...ASSOCIATED WITH THE CIRCULATION OF WHAT
ONCE WAS HURRICANE GUSTAV...WILL CONTINUE TO LIFT NORTHWARD ACROSS
NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS AFTERNOON AND
EVENING.
AT 200 PM CDT...THE CENTER OF THIS CIRCULATION WAS LOCATED
OVER ST. LOUIS MISSOURI...MOVING NORTHEAST AT 20 MPH. THE SPEED OF
THIS SYSTEM WILL BE INCREASING...AND BY MIDNIGHT TONIGHT IS EXPECTED
TO BE NEAR SOUTH BEND INDIANA.
RADAR AND SATELLITE IMAGERY SHOW A CORRIDOR OF MODERATE AND HEAVY
RAIN FROM LAKE AND PORTER COUNTIES IN INDIANA...WESTWARD ALONG I-80
TO NEAR OTTAWA...THEN SOUTHWESTWARD ACROSS CENTRAL ILLINOIS. AS
THIS AREA SPREADS NORTHEASTWARD...PERIODS OF HEAVY RAIN WILL
OVERSPREAD THE AREA. WIDESPREAD RAINFALL AMOUNTS OF 2 INCHES OR
MORE CAN BE EXPECTED ACROSS THE AREA BY 700 PM CDT THIS EVENING.
THE CORE OF HEAVIEST RAIN JUST TO THE NORTH AND EAST OF THE
CIRCULATION CENTER IS THEN FORECAST TO PASS THROUGH
NORTHEAST ILLINOIS AND NORTHWEST INDIANA BETWEEN ABOUT 6 PM
AND 9 PM THIS EVENING. RAIN WILL DIMINISH THEREAFTER AND END
COMPLETELY AFTER MIDNIGHT.
STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY...AND
ARE EXPECTED TO RESULT IN LOCALIZED PONDING OF WATER AND FLOODING
OF LOW LYING AREAS.
MERZLOCK
Tornado, Jasper
- When
- September 4, 3:49 PM CST to 3:50 PM CST
- Where
- Jasper County, 2.2 mi NNE of Kersey to 2.38 mi NNE of Kersey
- Rating
- EF1
- Path length
- 0.24 mi
- Path width
- 20 yd
- Property damage
- $30,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.230, -87.134
A tornado touched down approximately 5 miles northwest of Wheatfield near the Oak Heritage Estates. This tornado caused structual damage to one mobile home, damage to multiple trees and corn fields. Damage began southwest of the intersection of North 450 West and Hawthorn Road, where a 10 yard wide path of corn stalks was completely flattened in a convergent manner. Damage continued where a roof was lifted off a mobile home and thrown into the yard. Also at this location, two trees were completely uprooted. Along the path of this tornado, the tops of many trees had sheared limbs along with scattered debris ranging from toys to trash bins.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134510.